Chat with us, powered by LiveChat

Fentanyl-Laced Drugs (Cocaine, Weed, More) How Common Is It?

Fentanyl is a strong narcotic typically used for people who have severe health conditions, such as cancer. However, in the past few years, people have started to add this drug to other substances to enhance their effects.

For example, there are numerous reports of fentanyl being added to heroin, cocaine, and even marijuana.

Learn more about the impacts that fentanyl-laced drugs can have on you or your loved ones and how to not only protect yourself, but access the help you need to end addiction today!

Top Drugs Being Laced With Fentanyl

As illicit drug makers continue to find new ways to incorporate fentanyl into their products, more common drugs of abuse are being tainted. In many cases, the people using the drugs are unaware that they contain fentanyl.

People are combining fentanyl with marijuana, cocaine, amphetamines, and heroin. There are also cases of people manufacturing fake “Oxys” that are fentanyl, but they contain the imprint marking of oxycodone pills.

In some cases, the pills have no oxycodone at all, but only fentanyl at varying doses, according to a report released by the Gulfport Police Department. When people take these pills, they are expecting oxycodone, so they may take too much, which can result in a fentanyl overdose.

Much of the fentanyl being added to illicit drugs is homemade. This is due to it being difficult to obtain legitimate fentanyl on the street.

When people use fentanyl-laced drugs, and they do not know fentanyl is in these drugs, they often take their usual dose, which can equate to too much fentanyl. According to Dr. Jeanmarie Perrone, people come to the hospital and wake up after getting Narcan (naloxone), but they say they had no idea the drug they took had fentanyl in it.

Some people purposely seek out drugs mixed with fentanyl. This remains dangerous because it is not possible to determine the dosage they are getting.

Protecting Yourself From Drugs Laced With Fentanyl

It is not possible to determine if a drug is laced with fentanyl based on its look, taste, color, or consistency. However, there are strips that people can use to quickly determine if the drug they are about to take contains fentanyl.

People can easily carry the strips with them to test the drugs they are using. Take a very small amount of the drug and put it in water. Put the strip into the water, and it will tell someone if the drug they are about to take is laced with fentanyl, according to a report published in The Wall Street Journal.

The strips can be purchased without a prescription or any special credentials. Some drug stores have them, or they can be found online. This means that people using illicit drugs do have access to these strips to protect themselves.

Why Are People Lacing Drugs With Fentanyl?

People cut drugs with fentanyl because it makes it easier to smuggle the drugs, and the drugs are cheaper than heroin, according to an NBC News report. There are different fentanyl-like synthetic drugs that people are adding to street drugs, too. These include 3-methylfentanyl, acrylfentanyl, and furanylfentanyl.

How can you end addiction? Get a call from our experts and find out!

Get Help Now

There is also carfentanil, which is even more dangerous than fentanyl. It is 100 times more potent, according to the U.S. Drug Enforcement Administration.  The DEA says that carfentanil is being seen more often on the streets. People are disguising it as heroin. It can also be mixed with other drugs like fentanyl.

The Effects

Fentanyl is given in micrograms due to its high potency. Fentanyl can be lethal if someone takes just 2 mg (milligrams) of this drug, according to a report published by the United States Sentencing Commission.

Without quick treatment, a fentanyl overdose can be fatal. After taking a dose of fentanyl that is too much, someone can overdose within seconds to minutes, according to the Partnership for Drug-Free Kids. The symptoms of an overdose are typically clearly noticeable.

When someone overdoses on fentanyl, they may display the following symptoms, according to MedlinePlus:

Fentanyl Overdose Symptoms

  • Difficulty breathing
  • Trouble talking, thinking, or walking normally
  • Dizziness
  • Coma
  • Extreme sleepiness or tiredness
  • Pinpoint, small pupils
  • Faintness
  • Confusion

To help someone who is experiencing an overdose, give them naloxone if it is available. It may take more than one dose, depending on the amount of fentanyl or other narcotics they have taken. Naloxone should be administered properly and as soon as the overdose symptoms begin, if possible.

When fentanyl is combined with other drugs, people can experience the effects of both. This can make opioid side effects much stronger. It may also intensify some of the effects of stimulants.

If anyone is using drugs that may be laced with fentanyl, it is imperative that they seek treatment to avoid the dangers of this drug. The combination of fentanyl with any other drug has been shown to be fatal. Fentanyl is not a drug that should be taken recreationally, as it can rapidly lead to overdose and death.